Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 8, NWS Lubbock, TX

February 20, 200918 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 20, 2009, 4:18 AM CST for 18 counties in Texas. It took effect at Feb 20, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2009, 4:18 AM CST (10:18 UTC)
In effect from
Feb 20, 2009, 11:00 AM CST
Expired
Feb 20, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Kent County, TX, King County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 201018
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
418 AM CST FRI FEB 20 2009

TXZ021>032-036>038-042>044-210000-
/O.UPG.KLUB.FW.A.0007.090220T1700Z-090221T0000Z/
/O.NEW.KLUB.FW.W.0008.090220T1700Z-090221T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
418 AM CST FRI FEB 20 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON FOR RELATIVE HUMIDITIES LESS THAN 15 PERCENT...SUSTAINED
WINDS OF 20 MPH AT THE 20 FOOT LEVEL...AND HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AS A SURFACE LOW STRENGTHENS ACROSS THE NORTHWEST TEXAS
PANHANDLE...SUSTAINED SOUTHWESTERLY WINDS OF 20 TO 25 MPH AT THE
20 FOOT LEVEL WITH GUSTS OF 30 TO 35 MPH WILL OCCUR. WITH HIGH
TEMPERATURES IN THE UPPER 60S TO LOWER 70S...RELATIVE HUMIDITY
VALUES BELOW 15 PERCENT COMBINED WITH DRY FUELS WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EXTREME SOUTHERN
TEXAS PANHANDLE...NORTHERN SOUTH PLAINS AND THE ROLLING PLAINS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KLUB 202138
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CST FRI FEB 20 2009

TXZ021>032-036>038-042>044-210000-
/O.CON.KLUB.FW.W.0008.000000T0000Z-090221T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
338 PM CST FRI FEB 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON FOR RELATIVE HUMIDITIES LESS THAN 15 PERCENT...SUSTAINED
WINDS OF 20 MPH OR GREATER AT THE 20 FOOT LEVEL AND A HIGH FIRE
DANGER ACROSS THE SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS AND
NORTHERN SOUTH PLAINS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

STRONG SOUTHWEST WINDS OF 20 TO 25 MPH AT THE 20 FOOT LEVEL ARE
RESULTING IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN
TEXAS PANHANDLE AND PORTIONS OF THE ROLLING PLAINS AND NORTHERN
SOUTH PLAINS. THESE CONDITIONS COMBINED WITH RELATIVE HUMIDITIES
BELOW 15 PERCENT WILL PROMOTE EXTREME WILDFIRE BEHAVIOR. THESE
CONDITIONS ARE EXPECTED TO SUBSIDE AROUND SUNSET THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$
000 
WWUS84 KLUB 210007
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CST FRI FEB 20 2009

TXZ021>032-036>038-042>044-210115-
/O.EXP.KLUB.FW.W.0008.000000T0000Z-090221T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-GARZA-KENT-STONEWALL-
607 PM CST FRI FEB 20 2009

...RED FLAG WARNING HAS EXPIRED...

ALTHOUGH RELATIVE HUMIDITY VALUES WILL REMAIN VERY DRY AND MAY
NOT RECOVER ABOVE 20 PERCENT UNTIL AFTER MIDNIGHT...WINDS HAVE
DECREASED WELL BELOW CRITICAL LEVELS. THEREFORE...THE RED FLAG
WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 3:49 AM CST, 29 minutes earlier.

Area forecast discussion, Feb 20, 3:49 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
349 AM CST FRI FEB 20 2009

.SHORT TERM...
SFC HIGH WILL CONTINUE TO MOVE OFF TO THE EAST...AS AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES INDUCES A SFC LEE
TROUGH. THE SFC TROUGH WILL TIGHTEN AS WE APPROACH FRIDAY LATE
MORNING/AFTERNOON HOURS...THUS CAUSING THE WINDS TO INCREASE TO
WINDY CONDITIONS. SOUTHWEST WINDS WILL FILTER IN DRYER CONDITIONS
WITH TEMPERATURES WARMING INTO THE UPPER 60S TO LOWER 70S.

BY SATURDAY MORNING...A STRONG COLD FRONT WILL PROPAGATE TOWARDS THE
AREA AS THE SFC LOW MOVES TO THE SOUTHEAST AND AN UPPER LEVEL
RIDGE INTRUDES INTO THE REGION. WINDS BEHIND THE FRONT COULD ONCE
AGAIN REACH RATHER WINDY CONDITIONS.

&&

.LONG TERM...
NWLY FLOW ALOFT EXPECTED THROUGH THE WEEKEND THEN FLOW BACKS
TOWARD THE WEST AND EVENTUALLY WSW AS A SHORT WAVE TROUGH DEVELOPS
ACROSS THE WRN CONUS. THIS SPELLS DRY WEATHER THROUGH THE PERIOD.
PERIOD BEGINS WITH COOL AIR SPREADING ACROSS THE FCST AREA IN THE
WAKE OF A RATHER STRONG FRONT. PROGGED THICKNESSES SUPPORT TEMPS A
BIT WARMER THAN WHAT WAS SEEN YESTERDAY WHILE 850 MB TEMPS SUGGEST
COOLER. TREND SEEMS TO BE UPWARD FROM WHAT WAS PREVIOUSLY EXPECTED
TO BE HIGHS IN THE 40S. WILL BUMP TEMPS UP A BIT MORE WITH 40S NOW
FCST ONLY FOR NWRN ZONES AND 50S ACROSS THE REMAINDER OF THE FCST
AREA.

WARMING TREND THEN EXPECTED WITH LOW LEVEL FROM THE S/SW AND AT
TIMES FROM THE WEST INTO THURSDAY. PROGGED LOW LEVEL WARM
ADVECTION AND INCREASING HEIGHTS SUGGEST HIGHS IN THE 70S TUESDAY
AND WEDNESDAY AND POSSIBLY INTO THURSDAY. GFS AND ECMWF BOTH BRING
A COLD FRONT INTO THE AREA LATE IN THE WEEK WITH THE ECMWF FASTER
THAN THE GFS. FOR NOW WILL RUN WITH THE GFS WHICH WILL POINT TO
70S AGAIN FOR HIGHS THURSDAY.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES TO DROP BELOW 15 PERCENT WITH SINGLE
DIGIT RH VALUES POSSIBLE ESPECIALLY ACROSS WESTERN SOUTH PLAINS.
WITH LOW RELATIVE HUMIDITIES AND DRY FUELS...FIRE WEATHER
CONCERNS WILL BE HIGH. THUS HAVE DECIDED TO UPGRADE FIRE WEATHER
WATCH TO A RED FLAG WARNING. SOUTHWESTERN SOUTH PLAINS EXEMPT DUE
TO EXPECTATION OF LOWER WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  24  48  24  62 /   0   0   0   0   0
TULIA         67  26  52  24  60 /   0   0   0   0   0
PLAINVIEW     68  27  53  26  60 /   0   0   0   0   0
LEVELLAND     71  28  53  26  62 /   0   0   0   0   0
LUBBOCK       70  30  54  27  61 /   0   0   0   0   0
DENVER CITY   71  30  54  28  61 /   0   0   0   0   0
BROWNFIELD    71  31  55  27  61 /   0   0   0   0   0
CHILDRESS     71  31  54  28  61 /   0   0   0   0   0
SPUR          72  31  55  27  62 /   0   0   0   0   0
ASPERMONT     73  37  56  26  63 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>032-036>038-042>044.

&&

29/07
Hazardous weather outlook, Feb 19, 3:42 PM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CST THU FEB 19 2009

TXZ021>044-202145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CST THU FEB 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY AFTERNOON FOR THE SOUTHERN
TEXAS PANHANDLE...NORTHERN SOUTH PLAINS...AND WESTERN ROLLING
PLAINS. WELL ABOVE NORMAL HIGH TEMPERATURES WILL RETURN TO ALL OF
THE REGION ON FRIDAY AHEAD OF A STRONG COLD FRONT EXPECTED FRIDAY
NIGHT. IN ADVANCE OF THIS FRONT...THE COMBINATION OF DRY
GRASSES...LOW RELATIVE HUMIDITIES...AND STRONG SOUTHWEST WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

BY EARLY SATURDAY MORNING...NORTHERLY WINDS BEHIND THE COLD FRONT
MAY APPROACH ADVISORY LEVELS AT TIMES WITH SUSTAINED SPEEDS AROUND
30 MPH...AND GUSTS UP TO 45 MPH. THESE WINDS WILL QUICKLY DIMINISH
BY SATURDAY AFTERNOON AS HIGH PRESSURE MOVES INTO THE REGION.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:29 PM CSTWind AdvisoryLUBBriscoe, Childress, Cottle, Crosby, Dickens, Floyd and 5 more18 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.